Kansas, 2019

Flash Flood and Hail in Kansas, June 15 to 16, 2019

June 15 to 16, 2019 · NWS ICT · 6 events in 3 counties and zones

Strong storms produced hail and wind across portions of south central Kansas. Most of the events were low end severe, however, a golf ball sized hail stone was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong storms produced hail and wind across portions of south central Kansas. Most of the events were low end severe, however, a golf ball sized hail stone was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 2:34 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 2:34 PM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
334 PM CDT Sat Jun 15 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Jun 15 2019

A pronounced shortwave trough over New Mexico this afternoon (per
water vapor imagery), will propagate slowly eastward over the
southern Plains tonight into Sunday. A weak surface-850 mb cold
front, extending from southeast Nebraska to central and southwestern
Kansas, will sink slowly southward. By early Sunday evening, the
front should extend from central Missouri across southeast Kansas to
western Oklahoma. The front and approaching mid-level shortwave
trough will be potential trigger mechanisms for thunderstorms.
Initial isolated strong-severe storms could form by early this
evening along the front in central Kansas where the inhibition is
weakening. Storm activity should increase across northern
Oklahoma/southern Kansas later this evening/overnight, as moisture
transport develops/strengthens in response to a weak low-level jet,
coincident with very weak height falls aloft. Will taper rain
chances from 20/30% in central Kansas, to likely (60-70%) in the far
south tonight. MUCAPE of 2500-4000 j/kg, deep-layer shear of 25-35
knots, and strong downdraft CAPE of ~1500 j/kg will support isolated
occurrences of large hail, however damaging winds would be the most
probable severe threat with cold pool development likely. Localized
strips of heavy rainfall are also possible mainly in the south,
given higher precipitable water and slow Corfidi progapation
vectors.

Will maintain 20-30% thunderstorm chances in south-central and
southeast Kansas for Sunday-Sunday night, as the shortwave trough
continues its slow migration across Oklahoma and southern Kansas.

-Caruso

.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Jun 15 2019

By Monday morning, the upper-level low will be located in the
vicinity of northern Oklahoma and southern Kansas, with the
stationary surface front stretching across far southeast Kansas,
extending both northeast-ward towards the St. Louis metro area and
southwest-ward towards Oklahoma City. During the morning commute,
lingering showers and thunderstorms will be possible roughly
along and east of the Kansas Turnpike. Instability parameters will
have decreased somewhat so showers/thunderstorms are not likely
to be severe by this time as they continue to weaken in intensity
as they track to the southeast. Models differ on the solution for
the remainder of the day on Monday from the afternoon-evening,
with the ECMWF and GFS suggesting weak 500mb ridging across
central Kansas in the wake of the exiting system (keeping the
forecast dry), while the NAM keeps this ridging slightly further
to the west. Thinking that this ridging will likely keep rain
chances in check for central Kansas for much of the day, so have
trended back pops here for this issuance, keeping in mind they may
need to be trimmed even further with later forecasts.

Overnight Monday night and through Wednesday morning, a series of
mid/upper shortwaves will usher in more chances for periodic showers
and thunderstorms across the forecast area. Although widespread
severe storms appear unlikely, a few storms could be strong during
this period. A break in the active pattern looks to come during the
day on Thursday when most of the area should remain dry before storm
chances increase once again by Friday evening and into Saturday.

Temperatures throughout the extended period will largely remain
below normal values, with highs in the low 80s Monday - Wednesday.
Temperatures are expected to warm back up to near climatology during
the latter portion of the workweek, with temperatures reaching the
upper 80s or low 90s.

-Vaughan

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1248 PM CDT Sat Jun 15 2019

Unsettled pattern continues through this period.  A boundary is
set up across portions of central Kansas. Areas to the north and
west which include KRSL and KGBD should escape the significant
weather for the most part and I have opted to keep the mention of
VCTS at all other locations. However, I will state that it is
possible for TRW at those two locations if enough convergence
occurs along the boundary and a weak over running or advection
scenario occurs. Though this seems a bit slim at this time.

All other sites will be dealing with SCT to BKN TRW through the
period as well as lower end VFR and high end MVFR CIG conditions.
KCNU has the highest likelihood this afternoon due to a few
lingering boundaries and CAPE values will into the 4K and possibly
higher range. HRRR depicts TRW to form this afternoon in the Flint
Hills region and east due to this amount of instability. Support
is not strong the flow is somewhat suspect, so I wouldn't imagine
it being much more significant than strong downburst winds and
isolated hail. As we get into the late evening and overnight hours
we will see the other southern taf sites KHUT and KICT possibly
experiencing TRW. A upper system just to the west and increasing
low level flow should aid in storm development and migration.
Strong winds and possibly marginal hail look to be main threats if
storms develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  83  64  83 /  60  30  20  20
Hutchinson      64  84  63  83 /  40  20  20  30
Newton          65  82  64  81 /  40  20  20  30
ElDorado        65  81  64  81 /  60  30  20  30
Winfield-KWLD   65  82  64  82 /  70  40  30  30
Russell         61  84  60  83 /  20  10  10  30
Great Bend      62  83  60  83 /  20  10  10  20
Salina          63  86  62  84 /  20  10  10  30
McPherson       63  84  62  82 /  30  20  10  30
Coffeyville     67  82  65  83 /  70  40  40  50
Chanute         66  82  64  82 /  70  40  30  40
Iola            66  82  64  82 /  70  30  30  40
Parsons-KPPF    66  82  65  83 /  70  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...TAV
AVIATION...CWH
Hazardous weather outlook, Jun 15, 3:42 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
442 PM CDT Sat Jun 15 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
442 PM CDT Sat Jun 15 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of strong to severe thunderstorms are expected to
develop tonight, mainly to the south of a Great Bend to Salina line.
The main storm threats will be wind gusts of 60 to 75 mph and
localized heavy rainfall and flooding. A more isolated threat for
large hail up to golfball size will exist through about sunset.

The Cow Creek near Hutchinson remains in flood and the Smoky Hill
River near Lindsborg will remain near flood. Please refer to the
latest river and flood statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong storms with locally heavy rainfall and gusty winds may
linger Sunday morning before diminishing. However, there will be a
chance for additional scattered thunderstorms redeveloping in
south-central and southeast Kansas Sunday afternoon and night.
Isolated strong to severe downburst wind gusts and locally heavy
rainfall will be the main threats, with the greater risk near the
Oklahoma border.

Periodic chances for thunderstorms are in the forecast from
Monday through Friday. Some of these storms will be strong to
marginally severe with locally heavy rainfall.

The Cow Creek near Hutchinson is forecast to remain in flood until
Sunday evening and near flood through Tuesday morning.  Smoky Hill
River near Lindsborg will also remain near flood through Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Wichita radar (KICT), 38 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Kingman

When
June 15, 8:03 PM CST to June 16, 8:03 PM CST
Where
Kingman County, 0.88 mi NW of Mt Vernon
Reported by
Trained Spotter
Coordinates
37.730, -97.860

Twenty four hour rainfall that mostly fell overnight from the 15th into the 16th.

Hail, Kingman

When
June 15, 8:36 PM CST to 8:37 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Only hail fell from this storm. No rain was reported.

Hail, Kingman

When
June 15, 8:36 PM CST to 8:37 PM CST
Where
Kingman County, Kingman
Measured
1.25 in hail
Reported by
Public
Coordinates
37.650, -98.120

Hail, Sedgwick

When
June 15, 9:11 PM CST to 9:12 PM CST
Where
Sedgwick County, 3.88 mi ENE of Andale
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.830, -97.570

Along highway 96 west of Colwich.

Hail, Harvey

When
June 15, 9:21 PM CST to 9:22 PM CST
Where
Harvey County, 1.77 mi ESE of Annelly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.960, -97.170

Flash Flood, Kingman

When
June 16, 12:25 AM CST to 3:30 AM CST
Where
Kingman County, 0.58 mi W of Kingman to 1.2 mi SW of Kingman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.651, -98.130

Many intersections in the town of Kingman along highway 54 were under water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838154, 838149, 838150, 838151, 838152, 838479.